Alert archive / Nebraska / Severe Thunderstorm Warnings in 2021
Severe Thunderstorm Warning 111, NWS Hastings, NE
NWS Hastings, NE issued this severe thunderstorm warning at Jul 9, 2021, 9:13 PM CDT for Buffalo County, Sherman County, Valley County, Nebraska. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 9, 2021, 9:13 PM CDT (02:13 UTC)
- Expired
- Jul 9, 2021, 10:00 PM CDT
- In force
- 47 min
- Issued by
- NWS Hastings, NE
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 60.0 mph
Counties Buffalo County, NE, Sherman County, NE, Valley County, NE
The radar
The Grand Island radar (KUEX), 119 km from the middle of the area, began a volume at 02:15 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 9, 8:45 PM CDT | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 2.2 hours before the alert went out and 115 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2799 J/kg
- Mixed-layer CIN
- -162 J/kg
- Mixed-layer LCL
- 1859 m above ground
- 0-6 km bulk shear
- 47 kt
- 0-1 km storm-relative helicity
- 30 m²/s²
- 0-3 km storm-relative helicity
- 117 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 4.9
The text
As transmitted.
843
WUUS53 KGID 100213
SVRGID
NEC019-163-175-100300-
/O.NEW.KGID.SV.W.0111.210710T0213Z-210710T0300Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Hastings NE
913 PM CDT Fri Jul 9 2021
The National Weather Service in Hastings has issued a
* Severe Thunderstorm Warning for...
Southwestern Valley County in central Nebraska...
Northwestern Buffalo County in south central Nebraska...
Western Sherman County in central Nebraska...
* Until 1000 PM CDT.
* At 913 PM CDT, severe thunderstorms were located along a line
extending from near Comstock to Berwyn to 8 miles southwest of
Broken Bow, moving southeast at 25 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Severe thunderstorms will be near...
Arcadia around 930 PM CDT.
Other locations in the path of these severe thunderstorms include
Loup City and Litchfield.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4159 9921 4123 9886 4101 9924 4093 9942
4105 9942 4105 9921
TIME...MOT...LOC 0213Z 332DEG 20KT 4148 9924 4135 9947 4132 9975
HAIL...1.25IN
WIND...60MPH
$$
HeinleinWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 9, 6:25 PM CDT, 2 hours 48 minutes earlier.
Area forecast discussion, Jul 9, 6:25 PM CDT, 2 hours 48 minutes before
AREA FORECAST DISCUSSION National Weather Service Hastings NE 625 PM CDT Fri Jul 9 2021 .DISCUSSION...(This evening through Friday) Issued at 500 PM CDT Fri Jul 9 2021 Main forecast concern is the potential for severe thunderstorms tonight and Saturday and ongoing hot/humid conditions. Uncomfortably hot and humid conditions have come to fruition this afternoon across the entire area, with some areas even climbing into the dangerously hot and humid range with heat indices near 105F. The highest HI's are across north central KS, but even some areas further N from GRI to JYR are near 105F, owing to weaker mixing and strong evapotranspiration. One could argue conditions are actually worse along I-80 than north central KS due to much lighter wind speeds. Luckily, though, this is a one day ordeal, as much cooler conditions arrive behind a cold front tonight. The ongoing Heat Advisory is on track to expire at 01Z this eve. Severe thunderstorms are forecast to become an increasingly greater concern by mid to late evening and continue into the overnight. Will start by saying the overall severe threat has seemingly increased compared to 24 hrs ago, and there is some concern that at least portions of the CWA could see significantly high wind gusts of 70+ MPH. The main change from last couple of forecasts is that instability has trended higher, and further W. For example, HRRR MLCAPE for the LXN area at 00Z this eve has trended from 2000-2500 J/kg on yesterday's 12Z and 18Z HRRR, to over 3500 J/kg on latest HRRR runs. This seems reasonable given Tds that have held firm in the low 70s, even around LXN where models progged Tds to fall into the low 60s by aftn. The higher instability values also extend further W into central and western Neb. This should make it easier for activity in the W Panhandle now to organize into a forward propagating MCS and maintain it's intensity as it moves E thru the late eve and overnight. Shear is not lacking, and is actually quite impressive for July as a 50-60kt H5 speed max overspreads the instability axis. Magnitude of instability and shear now argue for a decent potential of sig severe, but this will also depend on how convective activity evolves W of here this eve. HRRR and NAMNest simulated reflectivity and sfc wind gust output have suggested a trend towards a more organized event, and more linear, which are usually good signals for at least localized significant wind gusts. Don't want to discount the hail potential, either, but this will largely depend on storm mode. Some embedded supercells within a broader line are certainly possible. Also, forecast 0-3km shear vector magnitude and orientation, along with rich low level moisture, suggest some brief QLCS spin-ups can't be ruled out either. Quick storm motions are expected, which should keep the heavy rain potential fairly low. One area to watch would be from Ord to Geneva as these areas received rainfall last night, but overall, most of the area has been dry of late. A more likely hydro scenario would be short- lived urban issues due to brief but torrential downpours. Model MUCAPE progs suggest the first round will scour much of the area of its instability prior to 06Z, but just enough CAPE may linger to combine with additional vort lobes, continued strong effective deep layer shear, and lowering freezing levels to keep a hail threat going a few hrs longer. Saturday continues to look like a messy day with off and on scattered tstms possible pretty much everywhere and at any time as several vort lobes rotate into the deepening trough over IA/MO. Much cooler mid level temps will essentially leave the entire area uncapped to any sort of sfc heating, so may see an uptick on convective coverage/intensity as early as 16Z to 18Z. 1-2K J/kg of CAPE and 25-30kt of deep layer shear may be enough to support some iso pulse-type marginally severe tstms (nickel-quarter size hail) given seasonably low WBZ levels, esp across roughly S half of CWA. Lgtn and hvy downpours (PWATs linger near 1.5" and tall, skinny CAPE) will likely be greatest concern for those with outdoor plans. Expect decr coverage/intensity thru the eve as daytime heating fades. Highs will be much cooler and range from mid 70s N, to mid 80s S. Sunday continues to look like the best day of the weekend. Models are still a bit mixed with regards to position of upper low and thus how far W moisture will wrap around. Have some slgt chc PoPs lingering over E third of CWA thru the AM, and may need to extend into PM hrs if trends from 15Z RAP and 18Z GFS continue, but NAM and EC are drier. Regardless, overall pcpn chcs are much lower Sun compared to Sat and Sun will still be pleasant with highs in the 70s/80s and low humidity. Wind will start off the day on the breezy side (so may even be a bit chilly in the AM), then gradually decline thru the aftn and esp eve. Little time spend on the extended periods. Mon and Tue are still mainly dry with highs climbing from the 80s into the 90s. Pattern may turn unsettled for middle to later portions of next week, but confidence on details are low attm. && .AVIATION...(For the 00Z KGRI/KEAR TAFS through 00Z Sunday) Issued at 619 PM CDT Fri Jul 9 2021 Main forecast concern for this period will come mid-late evening, as thunderstorm activity is expected to be pushing in from the WNW. Still some uncertainties with the exact timing, have the strongest winds coming through between 04-06Z. Currently have a tempo group with 45KT gusts at both places, but higher gusts certainly not out of the question. Through the rest of the overnight hours and into Saturday, plenty of uncertainties remain, as the potential for at least scattered showers and thunderstorms continues. Felt that the early-mid morning and mid-late afternoon hours had the better chances for precip, so kept a VCTS mention going during those times. Otherwise, once the main push of storms comes through later this evening, have winds NWrly in nature, but confidence in just how winds evolve is not high. && .GID WATCHES/WARNINGS/ADVISORIES... NE...NONE. KS...Heat Advisory until 8 PM CDT this evening for KSZ005>007-017>019. && DISCUSSION...Thies AVIATION...ADP
Hazardous weather outlook, Jul 9, 8:11 PM CDT, 1 hour 2 minutes before
Hazardous Weather Outlook National Weather Service Hastings NE 811 PM CDT Fri Jul 9 2021 KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087- 101200- Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance- Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York- Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin- Webster-Nuckolls-Thayer- 811 PM CDT Fri Jul 9 2021 This Hazardous Weather Outlook is for south central Nebraska and portions of north central Kansas. .DAY ONE...Tonight. Late this evening and overnight, a complex of strong to severe thunderstorms are expected to move in from the west. The leading edge of this complex will be the strongest and may continue wind gusts up to 75 MPH, golf ball size hail, and torrential downpours. This activity is expected to move across the area through around 1 AM. After 1 AM, scattered thunderstorms will be possible off and on through the remainder of the overnight. Some of these storms may also be strong to severe through 4 AM, but the overall severe threat after 1 AM looks to be lower and more isolated. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Scattered thunderstorm coverage is then expected off and on for much of the day Saturday and Saturday night. A few strong storms can't be ruled out during the afternoon and early evening Saturday, with the main threat being marginally severe hail. A few lingering non-severe thunderstorms are possible southeast of the Tri Cities Sunday morning. More thunderstorms are possible Tuesday night through Thursday. Predictability is too low to determine severe potential at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed tonight, mainly between 8 PM and 1 AM, but possibly as late as 4 AM. && More information may be obtained at the following web page: https://www.weather.gov/hastings
The office that day
Everything else NWS Hastings, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 9, 9:09 PM CDT | Severe Thunderstorm Warning | GID | Dawson | 51 min |
| Jul 9, 9:46 PM CDT | Severe Thunderstorm Warning | GID | Buffalo, Greeley, Hall, Hamilton, Howard, Merrick and 2 more | 44 min |
| Jul 9, 9:52 PM CDT | Special Weather Statement | GID | Franklin | 38 min |
| Jul 9, 9:54 PM CDT | Severe Thunderstorm Warning | GID | Buffalo, Dawson, Gosper, Phelps | 51 min |
| Jul 9, 9:56 PM CDT | Severe Thunderstorm Warning | GID | Adams, Franklin, Kearney, Webster | 26 min |
| Jul 9, 10:17 PM CDT | Severe Thunderstorm Warning | GID | Buffalo, Dawson, Franklin, Furnas, Gosper, Harlan and 3 more | 43 min |
| Jul 9, 10:26 PM CDT | Severe Thunderstorm Warning | GID | Adams, Clay, Hall, Hamilton, Howard, Merrick and 3 more | 49 min |
| Jul 9, 10:51 PM CDT | Severe Thunderstorm Warning | GID | Adams, Clay, Fillmore, Franklin, Hall, Hamilton and 5 more | 39 min |
| Jul 9, 11:15 PM CDT | Severe Thunderstorm Warning | GID | Hamilton, Merrick, Polk, York | 45 min |
| Jul 9, 11:26 PM CDT | Special Weather Statement | GID | Nance | 49 min |
| Jul 9, 11:30 PM CDT | Severe Thunderstorm Warning | GID | Clay, Fillmore, Hamilton, Nuckolls, Thayer, Webster and 1 more | 45 min |
| Jul 10, 1:27 AM CDT | Special Weather Statement | GID | Dawson, Furnas, Gosper, Harlan, Phelps | 48 min |
| Jul 10, 2:18 AM CDT | Special Weather Statement | GID | Furnas, Harlan | 42 min |
| Jul 10, 2:36 AM CDT | Severe Thunderstorm Warning | GID | Dawson | 24 min |
| Jul 10, 2:40 AM CDT | Severe Thunderstorm Warning | GID | Franklin, Harlan | 50 min |
| Jul 10, 3:03 AM CDT | Special Weather Statement | GID | Adams, Buffalo, Dawson, Gosper, Greeley, Hall and 5 more | 57 min |
| Jul 10, 1:52 PM CDT | Special Weather Statement | GID | Howard | 23 min |
| Jul 10, 2:17 PM CDT | Special Weather Statement | GID | Hamilton | 28 min |
| Jul 10, 2:24 PM CDT | Special Weather Statement | GID | Adams | 36 min |
| Jul 10, 2:28 PM CDT | Special Weather Statement | GID | York | 32 min |
| Jul 10, 2:35 PM CDT | Severe Thunderstorm Warning | GID | Adams, Clay, Fillmore, Hall, Hamilton, Merrick and 1 more | 29 min |
| Jul 10, 2:48 PM CDT | Special Weather Statement | GID | Franklin, Furnas, Gosper, Harlan, Kearney, Phelps | 27 min |
| Jul 10, 3:02 PM CDT | Special Weather Statement | GID | Clay, Nuckolls, Thayer, Webster | 28 min |
| Jul 10, 3:18 PM CDT | Special Weather Statement | GID | Franklin, Harlan | 42 min |
| Jul 10, 3:29 PM CDT | Special Weather Statement | GID | Nuckolls, Thayer, Webster | 46 min |
Nearby
Severe Thunderstorm Warnings in Nebraska, 2021Every severe thunderstorm warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.